Alert archive / Florida / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 32, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at Jul 29, 2002, 6:40 PM EDT for Collier County, Florida. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2002, 6:40 PM EDT (22:40 UTC)
- Expired
- Jul 29, 2002, 7:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Miami, FL
- Area
- Whole counties
County Collier County, FL
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 10.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 784 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1496 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
374 WUUS52 KMFL 292240 SVRMIA FLC021-292330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIAMI FL 637 PM EDT MON JUL 29 2002 THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN COLLIER COUNTY IN SOUTHWEST FLORIDA * UNTIL 730 PM EDT * AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS 9 MILES EAST OF ROCK ISLAND...MOVING NORTHWEST AT 20 MPH. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. HAIL...FREQUENT LIGHTNING...VERY HEAVY RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. .END WARNER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:17 PM EDT, 4 hours 23 minutes earlier.
Area forecast discussion, Jul 29, 2:17 PM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION...CORRECTED CCF CODES NATIONAL WEATHER SERVICE MIAMI 210 PM EDT MON JUL 29 2002 SURFACE WAVE/UPPER LEVEL TROUGH THAT WAS FORECAST TO MOVE THROUGH CLEARLY EVIDENT ON SATELLITE IMAGERY. IT HAS BEEN MOVING EAST TO WEST AND IS CURRENTLY CENTERED NEAR EYW. THIS FEATURE IS MUCH BETTER DEFINED IN UPPER LEVELS FROM ABOUT 700 MB AND UP. IN FACT AT THE 200 MB LEVEL THERE IS NO MISTAKE AS TO WHERE IT WAS AT 12Z WHICH HAD IT CENTERED JUST SOUTH OF EYW. SURFACE RIDGE WAS LOCATED OVER CENTRAL FLORIDA JUST NORTH OF LAKE OKEECHOBEE. THE UPPER TROUGH HAD LOST MOST OF ITS CLOUDINESS DURING THE MORNING SO SURFACE TEMPERATURES HAVE CLIMBED HIGHER THAN HAD BEEN FORECAST. ALSO OUR MORNING SOUNDING HAS SHOWN THE TEMPERATURE AT 500 MB AT -10 CELSIUS SO VERY UNSTABLE. WIND FIELD IS SOUTHEAST ALL THE WAY UP SO ALL CONVECTION THIS AFTERNOON WILL MOVE NORTHWEST AND INTO THE GULF OF MEXICO. MODELS HAVE THE UPPER WAVE CONTINUING TO MOVE NORTHWEST BUT LOSE MUCH OF ITS IDENTITY SO WE COULD STABLIZE A LITTLE FOR TUESDAY AND WEDNESDAY BUT STILL PLENTY OF MOISTURE AROUND. AS THIS FEATURE DOES MOVE AWAY FROM SOUTH FLORIDA THE ATLANTIC RIDGE WILL BUILD BACK OVER US. HOWEVER, THE MODELS DO NOT BRING THIS TO BE UNTIL THURSDAY WHICH BEFORE THEY WERE FORECASTING FOR WEDNESDAY. ALSO A COLD FRONT WILL MOVE OFF THE MID-ATLANTIC COAST ON WEDNESDAY WHICH FORCES THE SURFACE RIDGE TO BEGIN MOVING SOUTH AND BE ON TOP OF SOUTH FLORIDA FOR WEDNESDAY. SO THERE MAY BE SOME SLIGHT DECREASE IN POPS FOR WEDNESDAY ESPECIALLY THE EAST COAST. AT ANY RATE, HAVING SAID ALL OF THIS I WILL BUMP UP THE AFTERNOON TEMPERATURES AGAIN WITH THE DECREASED MORNING CLOUDS AND DECREASE THE EVENING POPS FOR THE EAST COAST TONIGHT AND PUT BACK IN LATE NIGHT ISOLATED ACTIVITY. FOR TUESDAY EVENING I WILL BUMP THE EVENING POPS UP TO CHANCE FOR THE EAST COAST WITH THE LIGHTER WIND FIELD. .EXTENDED...ATLANTIC RIDGE WILL SUPPRESS THUNDERSTORM ACTIVITY INTO THE WEEKEND SO BACK TO CLIMO OR JUST BELOW AND THE SURFACE RIDGE REMAINS JUST TO OUR SOUTH. .MARINE...WINDS REMAIN LIGHT SO NO HIGHLIGHTS HERE. WITH THE LIGHT WINDS SHOULD HAVE C-BREEZES THROUGH THE PERIOD. .CRYSTAL FACE...AS UPPER LOW MOVES TO OUR WEST ON TUESDAY AND WITH ABUNDANT MOISTURE AROUND SHOULD HAVE ANOTHER ROUND OF AFTERNOON THUNDERSTORMS OVER THE INTERIOR AND WEST COAST. ANVILS WILL MOVE OFF TO THE NORTH WITH SOUTHERLY WINDS AT AROUND 30 KNOTS BETWEEN 30 AND 40 THOUSAND FEET. PBI TB 078/090 078/091 077 302534 FLL TB 079/089 078/090 078 302534 MIA TB 078/090 078/091 078 302534 APF TT 075/091 075/091 076 305555 .MIA...NONE.
In the hours before
Local storm report, Jul 29, 5:48 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI, FL
548 PM EDT MON JUL 29 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM MOORE HAVEN FL WIND DAMAGE
07/29/02 GLADES NUMEROUS TREES AND
POWERLINES DOWN. SCREENS
AND AWNINGS BLOW OFF AND
DAMAGED. CATHOLIC CHURCH
LOST ITS ROOF WITH FLOOD
DAMAGE INSIDE.The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 2:18 PM EDT | Special Marine Warning | MFL | 117 min | |
| Jul 29, 3:42 PM EDT | Severe Thunderstorm Warning | MFL | Glades, Hendry | 63 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.